I apologize in advance for how long-winded this is, but I thought I should be thorough.
For the past six months or so, I have been terribly and increasingly fatigued; these days I am constantly tired, and have completely lost the energy to even do the things I enjoy. Prior to this beginning, I was an active, happy, and apparently healthy person. I got a good amount of exercise and had a healthy diet of fresh foods. For about a month, I have also been having joint and bone pain, which began suddenly one morning and has persisted since. The joint pain occurs in most of my joints, but is especially severe in my hands, hips, and knees. The bone pain is mostly in my legs and ribs. Conveniently, I already had an appointment scheduled to meet with my doctor about a possible enlarged lymph node under my arm found at my annual gynecological exam--though the area is visibly swollen, the doctor was unable to feel any enlarged lymph node. Additionally, I have had a slight low-grade fever daily for the past three weeks or so, with my temperature ranging from about 99.1-99.7 most of the time (my temperature is normally about 98.6 or slightly lower). I have also had an occasional dull pain beneath my ribs on the left side of my chest--it's not frequent, but it is quite painful.
I was immediately put on Indocin, vitamin d, calcium, and glucosamine and scheduled a blood test. The test, taken less than a week later, showed that I had a vitamin d deficiency (17), slightly elevated calcium level (10.4), and slightly low alkaline phosphate (32). Everything else (including differential CBC, ANA, rheumatoid factor, platelets, various vitamins, etc) came back normal. I stopped taking the calcium supplements, and increased my vitamin d supplements to 5000mg/day of D3. At this point, I was still in a lot of pain and so switched from Indocin to peroxicam. Another blood test was scheduled for the following week, which re-tested my calcium as well as my intact PTH. This test showed that my calcium had increased to 10.6 and that my PTH was very low, at <3pg/mL. The pain in my bones has decreased substantially over the past week, but my joint pain has remained steady.
At this point, my doctor was at a loss, and referred me to an endocrinologist. I won't be able to meet with this doctor for another three weeks, however, and what research on the internet I have done suggests that my problem is probably not an endocrine one, as it does not fit with hypoparathyroidism. Little is available to the layman about low PTH with vitamin d deficiency and elevated calcium. What little there is says that it is caused by either hypoparathyroidism, low magnesium, an autoimmune disorder, or cancer such as lymphoma. Considering the possibility that I am actually as sick as I feel, I was wondering if I shouldn't return to my doctor and ask for some other sort of test, such as a CT or a chest x-ray? Between the exhaustion, the pain, and the stress, I am barely able to get anything done, and am afraid that, at this rate, I will soon have to withdraw from college, and would like to avoid that if at all possible. Of course, this requires figuring out what is wrong with me.
Any thoughts at all would be immensely appreciated. Does this sound like a lymphoma or some other cancer? Like an autoimmune disease? Something else entirely? Should I ask for a chest scan, or perhaps more blood work? Thanks in advance for your thoughts.
Thanks for writing to the forum!
High serum calcium due to any cause can cause low PTH. This is seen in hyperparathyroidism, hyperthyroidism, Paget’s disease of the bone, PTH secreting tumors, and Vitamin D excess. Vitamin D deficiency with low PTH can cause sarcopenia or weakness of the skeletal system. You need to consult an endocrine specialist for this who is the best judge. Sometimes if the calcium and Vitamin D supplements are not taken properly or in optimum dose, it can result in erroneous lab results.
Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.